Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: November 16, 2022
Nasim Hedayati, MD, and Richard White, MD | November 16, 2022

A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two... Read More

Leilani Schweitzer | November 16, 2022

A 58-year-old man underwent a complex surgery to replace his aortic valve. The surgery required prolonged cardiopulmonary bypass time and cross-clamp time and there was a short delay in redosing the cardioplegic solution and the patient developed ... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (3)

Published Date
PSNet Publication Date
Continue Education
Displaying 1 - 3 of 3 WebM&M Case Studies
Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
Helen Pervanas, PharmD, RPh, and David VanValkenburgh| August 1, 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.